Winter Weather, Gallia
- When
- February 20, 6:00 AM EST to 3:00 PM EST
- Where
- Gallia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
Out ahead of a clipper type low pressure, a west to east band of snow accumulated 2 to 4 inches across Jackson, Meigs, and Gallia Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Out ahead of a clipper type low pressure, a west to east band of snow accumulated 2 to 4 inches across Jackson, Meigs, and Gallia Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 20, 5:55 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
555 AM EST WED FEB 20 2008
.SYNOPSIS...
WEAK LOW PRESSURE CLIPPER SYSTEM STREAKS THROUGH TODAY...WITH LIGHT
SNOW ACCUMULATION. HIGH PRESSURE BUILDS IN OVERNIGHT FOR A COLD
DAWN. A WARM FRONT LIFTS NORTH FROM THE TENNESSEE VALLEY LATE
THURSDAY AND THURSDAY NIGHT...WITH A WINTRY PRECIPITATION MIX.
&&
.NEAR TERM /THROUGH TONIGHT/...
WATCHING CEILINGS SLOWLY DECREASING ACROSS THE CWA...AS THE
ATMOSPHERE MOISTENS FROM THE TOP DOWN. SNOW HAVING A TOUGH TIME
REACHING THE GROUND TO OUR WEST...BUT EXPECT ACTIVITY TO PICK UP
OVER THE NEXT FEW HOURS.
MODELS NOW IN AGREEMENT WITH SURFACE LOW TRACK...TAKING IT ACROSS
EASTERN KENTUCKY THIS MORNING AND TO NEAR ROA BY 18Z. WITH GOOD LOW
LEVEL MOISTURE INFLOW PROVIDED BY 40-50 KNOT WSW H850 WINDS...WHICH
ALSO WILL HELP CREATE DECENT LOW LEVEL CONVERGENCE FROM
12Z-18Z...EXPECT AREA OF STRATIFORM SNOW TO BLOOM OVER THE CWA.
TOUGH TO PICK OUT WHERE HEAVIER TOTALS MAY FALL. LOCAL RUN OF
WRF-NMM DOES SEEM TO BE FOCUSING ON AREA JUST NORTH OF I-64...AND
TRIED TO EDGE UP POPS/SNOW TOTALS A BIT OVER THIS AREA. ALSO WITH
THIS THINKING...FELT SAFE IN SHAVING 5 SOUTHEAST OHIO COUNTIES OFF
OF THE SNOW ADVISORY...WITH ACCUMULATIONS LIKELY COMING IN BELOW THE
3 INCH AVERAGE CRITERIA. REST OF ADVISORY LEFT INTACT...STILL
THINKING THAT RAIN MIXES IN ACROSS THE SOUTHERN COUNTIES LATER THIS
MORNING...KEEPING TOTAL ACCUMULATIONS DOWN. THIS AREA WILL TOP OUT
AT 1-2 INCHES. HAVE A ROUGH 2-3 INCHES ACROSS THE ADVISORY...AND
3-5 ACROSS THE NORTHERN MOUNTAIN COUNTIES WHERE A PERIOD OF UPSLOPE
DEVELOPS AFTER 18Z AND LASTS INTO EARLY EVENING. STRATIFORM SNOW
WILL BE TAPERING OFF AFTER 18Z AS CLIPPER RACES EAST AND WINDS TURN
NW. HAVE EARLY AFTERNOON HIGHS WITH FALLING TEMPS THEREAFTER AS
COLD ADVECTION TAKES OVER. USED LAV HOURLY TEMPS AS A BASIS...ENDED
UP WITH MAX TEMPS IN LINE WITH MET FOR THE MOST PART.
MOISTURE RAPIDLY DECREASES AFTER THIS EVENING. EXPECTING UPSLOPE
SHSN TO SHUT OFF BY 06Z AS DEPTH BECOMES INSUFFICIENT AND SNOW
GROWTH WANES. CLOUDS WILL CLEAR FROM WEST TO EAST...AT LEAST THE
WESTERN PORTIONS OF THE CWA HAVE A SHOT OF GETTING A GOOD GLIMPSE OF
THE TOTAL LUNAR ECLIPSE TONIGHT. LATE TONIGHT...WINDS ALOFT TURN
TOWARDS THE SW AND HIGH CLOUDS MOVE BACK IN...AHEAD OF THE NEXT
SYSTEM IN THIS BUSY PATTERN. LIKED A MAV/MET BLEND ON LOWS TONIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
NO REST FOR THE WEARY...EVEN ON THE GRAVEYARD SHIFT. WITH BUSY/MESSY
PATTERN THESE PERIODS...BEFORE TRYING TO CALM DOWN A BIT OVER THE
WEEKEND.
TRIED TO HOLD OFF POPS MOST OF DAY ON THURSDAY FOR NORTHERN COUNTIES
WHILE POPS INCREASE QUICKLY TO LIKELY BEFORE DARK/SUNSET IN THE TRI
STATE ARND HTS.
HAVE SOME 2 TO 4 INCH OF SNOW POSSIBLE THURSDAY NIGHT ACROSS
SOUTHEAST OHIO INTO NORTHERN WV...WITH LESS FURTHER S WITH THE WARM
FRONTAL ACTION. FREEZING RAIN COULD LINGER UNTIL EARLY FRIDAY
MORNING FOR PORTIONS OF THAT REGION...BUT MAINLY RAIN LATER FRIDAY
MORNING AND FRIDAY AFTERNOON.
THE BIGGEST CHANCE FOR THESE PERIODS WAS TO HOLD ONTO SOME FREEZING
RAIN LONGER...IN THE SE WIND FLOW FOR POCAHONTAS COUNTY AND THE
GREENBRIER VALLEY. HELD ONTO SOME FREEZING RAIN THROUGHOUT THE DAY
ON FRIDAY...BEFORE THE SE FLOW BREAKS DOWN FRIDAY EVENING.
TEMPERATURE WISE...HAVE A NONDIURNAL FOR THURSDAY NIGHT. THESE NON
DIURNAL TRACES ARE ALMOST BECOMING THE NORM LATELY. HAVE HOURLY
TEMPERATURES RISING ABOVE FREEZING FOR CRW AND THE SRN WV COAL
FIELDS BEFORE DAWN FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
BOTH GFS AND ECMWF MODELS SHOW AN UPPER WAVE...AND INVERTED SFC
TROUGH MOVING EAST JUST ACROSS OUR SOUTH FRIDAY NIGHT. THE NAM SHOWS
THE THE LOW CENTER FURTHER SOUTHWEST WITH A WARM TROUGH EXTENDING
NORTHEAST ACROSS THE AREA. ALL THREE MODELS BRING QPF WITH THE NAM
FOCUSING MORE ACROSS THE SOUTHERN SECTIONS AND EASTERN
MOUNTAINS...AND THE GFS AND ECMWF MAINLY ACROSS THE SOUTHEAST OHIO
SPREADING EAST THRU THE MOUNTAINS.
MODELS IN AGREEMENT WITH THE H8 FREEZING LINE ACROSS THE NORTHERN
THIRD OF THE CWA SAT 00Z...DROPPING JUST TO OUR SOUTH BY SAT
12Z...AND THEN OSCILLATING UP AND DOWN ACROSS THE AREA...SUGGESTING
PRECIP STARTING AS RAIN ACROSS CENTRAL AND SOUTHERN SECTIONS...AND
MIXED PRECIP TURNING INTO SNOW FROM NORTH TO SOUTH TOWARD DAWN
SATURDAY. PRECIP MAY CHANGE BACK TO RAIN BY LATE MORNING AND
SATURDAY AFTERNOON...PERHAPS CHANGING BACK TO SNOW BEFORE EXITING
THE EASTERN MOUNTAINS SATURDAY NIGHT.
THEN...A BROAD HIGH PRESSURE TAKES CONTROL ON SUNDAY AND MONDAY
PROVIDING RELATIVELY DRY WEATHER...DESPITE OF A FAIRLY STRONG UPPER
WAVE PER GFS WHICH COULD BRING JUST CLOUDS TO THE AREA IF
MATERIALIZE.
A DEEP LOW PRESSURE SYSTEM MOVES INTO THE OH VALLEY SPREADING CLOUDS
ACROSS THE AREA MONDAY NIGHT. THE GFS AND ECMWF SOLUTION LOOK
SIMILAR SUGGESTING LOW PRESSURE TRAJECTORY WILL BE NORTHEAST...
PUMPING JUICY AND WARMER SOUTHERLY AIR MASS INTO WEST VIRGINIA ON
TUESDAY. CODED HIGH CHANCES OF PRECIPITATION ON TUESDAY AND TUE
NIGHT...ALTHOUGH CHANGES COULD BE EXPECTED AS THE SYSTEM STILL TOO
FAR OUT.
USED GENERALLY GMOS TEMPERATURES THRU THE WEEKEND AS THEY LOOK VERY
SIMILAR TO HPC GUIDE BUT WITH MORE DETAILS. WENT A FEW DEGREES
HIGHER AT EKN AND EXTREME NORTHWEST ON SUNDAY.
HPC GUIDE TEMPS WARMER THAN GMOS FOR MON NIGHT...STILL WENT COUPLE
DEGREES WARMER THAN HPC AS LOW FLOW BRINGS WARMER AIR INTO OUR
AREA...WITH GFS AND ECMWF SHOWING 8-10C AT H8 LEVEL.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
SNOW TRYING TO DEVELOP ACROSS REGION...HAVING TROUBLE FIGHTING
THROUGH THE DRY AIRMASS. STILL EXPECT A PERIOD MVFR/IFR SNOW THIS
MORNING AS CLIPPER SYSTEM PASSES BY...ALTHOUGH NOW APPEARS THAT
HEAVIER SNOW WILL FALL MOSTLY NORTH OF CRW/HTS. CIGS WILL MAINLY
REMAIN IN THE MVFR CATEGORY. STEADIER SNOW DEPARTS AROUND
18-20Z...WITH UPSLOPE SHSN IN THE MOUNTAINS INTO EARLY EVENING.
CIGS SHOULD IMPROVE TO VFR WEST OF THE MOUNTAINS THIS
AFTERNOON...WITH CLOUDS SCATTERING OUT DURING THE EVENING. ALL
TERMINALS SHOULD ACHIEVE VFR BY 06Z AND REMAIN THERE OVERNIGHT.
AVIATION OUTLOOK /AFTER 06Z THURSDAY/...
IFR CIGS/VIS POSSIBLE LATER THURSDAY THROUGH FRIDAY IN MIXED
PRECIPITATION WITH NEXT SYSTEM.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SNOW ADVISORY UNTIL 9 PM EST THIS EVENING FOR WVZ036>040-046-
047.
SNOW ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR WVZ005>011-
013>020-027>032.
OH...SNOW ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR OHZ083-085>087.
KY...SNOW ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...KTB
NEAR TERM...CL
SHORT TERM...KTB
LONG TERM...ARJ
AVIATION...CLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 434 AM EST WED FEB 20 2008 WVZ036>040-046-047-210945- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 434 AM EST WED FEB 20 2008 ...SNOW ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THURSDAY NIGHT INTO FRIDAY MORNING...SNOW WILL LIKELY CHANGE TO SOME FREEZING RAIN BEFORE CHANGING TO MAINLY RAIN ON FRIDAY. HOWEVER...FREEZING RAIN MAY LINGER IN POCAHONTAS COUNTY DURING THE DAY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ083-085>087-WVZ005>011-013>020-027>032-210945- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR- 434 AM EST WED FEB 20 2008 ...SNOW ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. THIS SHOULD MAINLY BE AN INCONVENIENCE...ALLOW EXTRA TRAVEL TIME TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THURSDAY NIGHT INTO EARLY FRIDAY MORNING...SNOW WILL LIKELY CHANGE TO A WINTRY MIX OF SNOW AND FREEZING RAIN...THEN TO RAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>035-210945- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 434 AM EST WED FEB 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT TODAYS PRECIPITATION OF SNOW AND SOME RAIN IS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY MIX OF SNOW AND FREEZING RAIN COULD FALL THURSDAY NIGHT FOR AT TIME...BEFORE MAINLY RAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-084-210945- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON- 434 AM EST WED FEB 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT TODAYS SNOWFALL IS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74202, 74203, 74204.